Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:778   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2015  |  Volume : 8  |  Issue : 4  |  Page : 242-243
Successful use of high-dose insulin therapy in atenolol overdose refractory to conventional management


Department of Emergency Medicine, Vydehi Institute of Medical Sciences and Research Centre, Bengaluru, Karnataka, India

Click here for correspondence address and email

Date of Web Publication7-Oct-2015
 

How to cite this article:
Karthik R, Prasad H, Seetharam A K, Murali Mohan N T, Trimurthy G, Wali S. Successful use of high-dose insulin therapy in atenolol overdose refractory to conventional management. J Emerg Trauma Shock 2015;8:242-3

How to cite this URL:
Karthik R, Prasad H, Seetharam A K, Murali Mohan N T, Trimurthy G, Wali S. Successful use of high-dose insulin therapy in atenolol overdose refractory to conventional management. J Emerg Trauma Shock [serial online] 2015 [cited 2020 Aug 9];8:242-3. Available from: http://www.onlinejets.org/text.asp?2015/8/4/242/161662


Sir,

Atenolol is a selective beta-1 adrenergic antagonist and has a longer half-life than most similar agents widely prescribed for hypertension, ischemic heart disease and certain dysrhythmias. Atenolol overdose causes hypotension, Bradyarrhythmias, decreased systemic vascular resistance (SVR) and cardiogenic shock. Management of life-threatening β-blocker toxicity and its low cardiac output state is clinically challenging. We are reporting a case of atenolol overdose associated with Bradyarrhythmias in which institution of high-dose insulin (HDI) therapy led to a dramatic improvement after failure of conventional therapies.

A 25-year-old, 55 kg woman presented to the Emergency Medicine Department approximately 3 h after ingestion of 20 tablets of 50 mg Atenolol extended release (1000 mg) and 600 mg of methyldopa and 2500 mg of ciprofloxacin. Her past medical history was insignificant except for gestational hypertension and was advised antihypertensives-atenolol and methyldopa. On arrival to Emergency Department, patient's Glasgow coma scale (GCS) was 15/15-E4M6V5, heart rate (HR): 74 bpm, blood pressure (BP): 100/60 mm Hg, CRFT <3 s. Electrocardiogram (EKG) showed sinus rhythm. Over the next 5 h later patient complained of giddiness and EKG revealed a sinus bradycardia of 50 bpm [Figure 1]. In view of bradycardia associated with syncope IV atropine of 0.6 mg was repeated 4 times over 30 min. Bradycardia was refractory to therapy hence patient was started on dopamine infusion. Ultrasound assessment showed normovolemia and screening ECHO showed good left ventricular (LV) function. Target (mean arterial pressure) was achieved transiently, but the patient deteriorated by 20 h postingestion with EKG.
Figure 1: Electrocardiography showing Brady arrhythmia

Click here to view


Approximately, 12 h postingestion patient complained of chest discomfort. On vital check found to be having BP: 80/60 mm Hg, with a HR of 52 bpm and EKG showing showing conduction disturbances-first degree heart block associated with interventricular conduction delay-duration of QRS complex >120 ms [Figure 2] and [Figure 3]. Dobutamine and norepinephrine supports were added and 100 ml of 8.4% sodium bicarbonate given over 3 h. 24 h postingestion HDI or hyperinsulinemic-euglycemic (HIE) therapy was initiated, one insulin bolus of 1 U/Kg = 50 UNITS, IV stat followed by human insulin infusion continued at 05 U/Kg/h = 25 U/H. Initial bolus of 100 ml of 25% dextrose was administered while giving insulin bolus, followed by 10% dextrose at 100 ml/h. After about 20 h of HIE therapy and 45 h postingestion, electrocardiogram showed sinus rhythm with a HR of 94 bpm and two-dimension ECHO showed adequate LV function, BP: 130/80 mm Hg and GCS: 15/15 [Figure 4]. Patient was discharged safely after 4 days after admission and was followed up after a week to look for any delayed effects [Figure 5].
Figure 2: Electrocardiography showing Brady arrhythmia with worsening conduction abnormalities

Click here to view
Figure 3: Electrocardiography associated with worsening hemodynamics

Click here to view
Figure 4: Vital signs trend during high dose insulin therapy

Click here to view
Figure 5: Hemodynamic changes and interventions in the emergency medicine department

Click here to view


The management of beta-blocker toxicity is aimed at reversing myocardial depression and thereby improving hemodynamics. The conventional approach to beta-blocker toxicity may include isotonic crystalloid boluses, glucagon, atropine, and catecholamines. Unfortunately, these interventions may not improve hemodynamic parameters or ensure the survival in severely intoxicated patients. [1]

Variable results and failures in severe poisonings have led clinicians toward alternative therapies including HDI or HIE therapy and intravenous lipid emulsion therapy.

Recent experimental data and clinical experience suggest HDI) may have a greater effect on hemodynamic stability than conventional measures, and it warrants earlier consideration in the management of beta blocker overdose. [2],[3],[4]

There are many proposed and proven mechanisms for the major salient effects of HDI in beta-blocker and calcium channel blocker poisoning and cardiogenic shock induced by these drugs. In general, these fall into three categories:

  1. Increased inotropy,
  2. Increased intracellular glucose transport and
  3. Vascular dilatation. Intracellular transport of glucose in cardiac and skeletal muscle is greatly enhanced by insulin and has been implicated as an essential component of its inotropic properties. Stressed myocardium primarily uses glucose as the preferred energy substrate, while preferring fatty acid oxidation under normal conditions. [3]


These glucose transport mechanisms that enhance inotropic function have been demonstrated in human explanted hearts. [5]

 
   References Top

1.
Shepherd G, Klein-Schwartz W. High-dose insulin therapy for calcium-channel blocker overdose. Ann Pharmacother 2005;39:923-30.  Back to cited text no. 1
    
2.
Holger JS, Engebretsen KM, Fritzlar SJ, Patten LC, Harris CR, Flottemesch TJ. Insulin versus vasopressin and epinephrine to treat beta-blocker toxicity. Clin Toxicol (Phila) 2007;45:396-401.  Back to cited text no. 2
    
3.
Lheureux PE, Zahir S, Gris M, Derrey AS, Penaloza A. Bench-to-bedside review: Hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers. Crit Care 2006;10:212.  Back to cited text no. 3
    
4.
Verbrugge LB, van Wezel HB. Pathophysiology of verapamil overdose: new insights in the role of insulin. J Cardiothorac Vasc Anesth 2007;21:406-9.  Back to cited text no. 4
    
5.
von Lewinski D, Bruns S, Walther S, Kögler H, Pieske B. Insulin causes [Ca2 ]i-dependent and [Ca2 ]i-independent positive inotropic effects in failing human myocardium. Circulation 2005;111:2588-95.  Back to cited text no. 5
    

Top
Correspondence Address:
Ravikanti Karthik
Department of Emergency Medicine, Vydehi Institute of Medical Sciences and Research Centre, Bengaluru, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.161662

Rights and Permissions


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed2485    
    Printed129    
    Emailed0    
    PDF Downloaded23    
    Comments [Add]    

Recommend this journal